Mississippi, 2013

Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013

July 18 to 20, 2013 · NWS JAN · 8 events in 7 counties and zones

An upper level disturbance interacted with abundant gulf moisture in place across the region to kick off several severe storms during the period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbance interacted with abundant gulf moisture in place across the region to kick off several severe storms during the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 17, 10:18 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 10:18 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1118 PM CDT WED JUL 17 2013

.UPDATE...LOOKING INCREASINGLY LIKELY THAT AT LEAST ISOLATED SHOWERS
AND STORMS WILL START TO MIGRATE WEST INTO THE REGION FROM ALABAMA
BEFORE DAYBREAK. NO SUGGESTION YET THAT ANY VERY ORGANIZED ACTIVITY
WILL COME INTO THE AREA BEFORE THIS TIME. FORECAST UPDATED AGAIN TO
INCREASE POPS A LITTLE MORE OVER THE PREVIOUS UPDATE. /BB/

&&

.PREV DISCUSSION... /ISSUED 855 PM CDT WED JUL 17 2013/

..STRONG TO SEVERE STORMS POSSIBLE TOMORROW AFTN/ERLY EVE...

UPDATE...SMALL DISTURBANCE PRECEDING LARGER DISTURBANCE
UNDERCUTTING RIDGE TO OUR NORTH HAS BEEN RESPONSIBLE FOR KICKING OFF
SCATTERED (AND OCCASIONALLY POTENT) THUNDERSTORMS THIS AFTERNOON
UNTIL JUST RECENTLY OVER SOUTHERN PORTIONS OF THE FORECAST AREA.
THIS SMALL DISTURBANCE IS MOVING OFF TO THE WEST AND GETTING READY
TO CLEAR THE REGION...ALTHOUGH A STRAY SHOWER OR STORM CANNOT BE
RULED OUT OVER THE NEXT FEW HOURS IN SOUTHWESTERN ZONES.

LATER TONIGHT THE WESTERN FRINGES OF THE LARGER DISTURBANCE (TUTT
TYPE LOW) WILL BE MOVING IN FROM THE EAST. PREVIOUS DISCUSSION
TALKED OF HOW MODELS HAD BEEN DOWNPLAYING ANY REDEVELOPMENT OF
CONVECTION IN OUR REGION LATE TONIGHT IN ASSOCIATION WITH THE
APPROACHING LOW ALOFT. HOWEVER...LATEST HRRR RUNS SHOW AT LEAST SOME
ISOLATED CONVECTION IN EASTERN MS LATE TONIGHT...AND THIS SEEMS
FEASIBLE GIVEN MODEL INSTABILITY OUTPUT AND THE FACT THAT SHOWERS
AND STORMS ARE NOW INCREASING IN EASTERN ALABAMA (AND MIGRATING
SLOWLY THIS DIRECTION). THUS...FORECAST FOR LATE TONIGHT THROUGH THE
MORNING HOURS TOMORROW UPDATED TO INCLUDE MENTION OF ISOLATED
SHOWERS/STORMS GRADUALLY SPREADING WEST. GIVEN STABILIZING BOUNDARY
LAYER LATE TONIGHT ANY ELEVATED INSTABILITY DRIVING STORM
DEVELOPMENT (IF SUCH OCCURS) SHOULD IMPART MINIMAL POTENTIAL FOR
HAZARDOUS WEATHER...ALTHOUGH LOCALIZED HEAVY DOWNPOURS ARE CERTAINLY
POSSIBLE. /BB/

PREV DISCUSSION... /ISSUED 412 PM CDT WED JUL 17 2013/

DISCUSSION...SHOWERS AND A FEW THUNDERSTORMS ARE ONGOING ACROSS
SOUTH MS AND PORTIONS OF NE LA AS AFTERNOON CONVECTIVE TEMPERATURES
ARE BEING REACHED IN THE LOW TO MID 90S. SHOWER/STORM COVERAGE IS
NOT GREAT ACROSS THE REGION, AS EXPECTED, WITH SYNOPTIC SUBSIDENCE
PREVAILING AS A RESULT OF H5 RIDGE INFLUENCE CENTERED OVER THE OHIO
VALLEY. ANOTHER NOTABLE FEATURE IS A DEVELOPING TUTT LOW AND
ASSOCIATED S/WV VORTICITY IMPULSES TRAPPED IN THE EASTERLY MID-LVL
FLOW ON THE SOUTHERN PERIPHERY OF THE LARGE H5 RIDGE ACROSS THE WRN
GOM AND SOUTHERN ATLANTIC SEABOARD. THIS TUTT WILL AID IN THE STORMS
TOMORROW.

CURRENT SHOWER AND THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH
THROUGH THE EARLY EVENING HOURS AS THE ATMOSPHERE DESTABILIZES BUT AN
OUTSIDE STRONG STORM MAY BE POSSIBLE IF MERGERS OCCUR. THE POTENTIAL
FOR STRONG STORMS ACROSS FAR EAST MS TONIGHT HAS BEEN DECREASING WITH
ACTIVITY REMAINING CONFINED IN GA THIS AFTN AND STRUGGLING FARTHER
WEST IN AL WITH A DIMINISHING CU FIELD. LOCAL WRF AND HRRR SUPPORT
THIS THINKING AND HAVE ADJUSTED POPS/WX FOR THE OVRNGT PERIOD
ACCORDINGLY.

AS TUTT LOW INFLUENCE INCREASES TOMORROW, A NOTABLE LOW-LVL
CONVERGENT WIND FIELD LOOKS TO DEVELOP, CREATING AN INITIAL
CONVECTIVE TRIGGERING MECHANISM. A MORE THAN SUPPORTIVE THERMO
ENVIRONMENT LOOKS TO BE IN PLACE WITH >3000 J/KG SBCAPE, 27-28C
VERTICAL TOTALS AND STEEP LOW-LVL LAPSE RATES WITH TOMORROW LIKELY
THE WARMEST OF THE WEEK AS READINGS CLIMB INTO THE MID 90S. IT'S
TOUGH TO PINPOINT WHAT AREA WILL BE MORE FAVORED FOR SCATTERED TO
NUMEROUS STORM DEVELOPMENT AS IT WILL DEPEND ON H5 INVERTED TROUGH
AXIS LOCATION AND SPEED. NAM AND SUBSEQUENT HI-RES OUTPUT BASED ON
ITS INITIAL CONDITIONS ARE A BIT FASTER THAN GFS AND DEPICT BEST
COVERAGE IN CENTRAL AND WEST AREAS WITH GFS A TOUCH SLOWER WITH
POTENTIAL GREATER COVERAGE IN THE EAST. HAVE BLENDED THE TWO (WHICH
IS MUCH HIGHER THAN MAV POPS SUGGEST AND FOLLOWED MUCH CLOSER TO MET
GUIDANCE FOR THURS AFTN PERIOD. GIVEN HIGH LAPSE RATES AND ADEQUATE
INSTABILITY, STRAIGHT LINE WINDS OF 60 MPH, HAIL, AND HEAVY
DOWNPOURS WILL BE LIKELY INVOF STRONGEST STORMS. STORM MOTION WILL
BE SLOW AS ATM COLUMN HAS LITTLE FLOW, FURTHER AIDING IN LOCALIZED
POTENTIAL FOR FLASH FLOODING. ACTIVITY WILL SLOWLY DIMINISH THROUGH
THE MID TO LATE LATE EVE AS THE MID-UPPER LOW TRAVERSES WEST ACROSS
THE SABINE RIVER.

FOR FRIDAY...ANOTHER ROUND OF DECENT COVERAGE OF SHOWERS AND STORMS
AS CONTINUED FAVORABLE LIFT AND INSTABILITY REMAIN IN THE AREA WITH
THE TUTT LOW OVER ERN TX. SOME STORMS DURING FRI AFTN COULD AT LEAST
BE ON THE STRONG SIDE AND WILL HAVE TO MONITOR MESOSCALE EVOLUTION
THURSDAY TO SEE IF SEVERE STORMS COULD BE ATTAINED FRIDAY. HAVE
ADDED WORDING TO THE HWO/GRAPHICS FOR FRIDAY AFTN FOR THIS STRONG
STORM POTENTIAL.

FOR FORECAST ELEMENTS...MET POPS WERE USED AS A STARTING POINT FOR
TOMORROW IN LIEU OF LOW MAV POPS. POPS WERE ALSO BOOSTED FRIDAY WITH
WEAKNESS IN THE RIDGE AND TUTT LOW INFLUENCE. MAV LOW TEMPS WERE
BUMPED UP 1-3F DEGREES WITH HIGHS BUMPED DOWN 2F DEGREES BASED ON
RECENT TRENDS. /ALLEN/

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE ANTICIPATED THROUGH TONIGHT
AND INTO THE MORNING HOURS. HOWEVER...THERE WILL BE THE POTENTIAL
FOR ISOLATED SHOWERS/STORMS LATE TONIGHT IN EASTERN MS AND IN ALL
AREAS TOMORROW MORNING. CHANCES FOR ANY OF THIS ACTIVITY HITTING TAF
SITES RATHER LOW...BUT IF IT OCCURS THEN BRIEF IFR CONDITIONS IN
THIS TIME PERIOD NOT IMPOSSIBLE. OTHERWISE...A MUCH GREATER COVERAGE
OF CONVECTION AREAWIDE TOMORROW AFTERNOON INTO TOMORROW EVENING
ALTHOUGH AWAY FROM STORMS IN THIS PERIOD MOST FLIGHT CATS SHOULD
STILL REMAIN VFR. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  93  72  93 /  15  39  21  39
MERIDIAN      69  93  72  93 /  21  30  21  38
VICKSBURG     69  93  72  93 /  12  46  22  38
HATTIESBURG   72  93  73  93 /  22  42  21  44
NATCHEZ       70  91  72  91 /  14  46  21  48
GREENVILLE    74  95  74  94 /  11  46  20  37
GREENWOOD     72  94  72  94 /  14  30  17  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/ALLEN
Hazardous weather outlook, Jul 17, 1:50 PM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT WED JUL 17 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
250 PM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TOMORROW AFTERNOON INTO
TOMORROW EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS THE
REGION. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS UP TO 60 MPH
AS WELL AS QUARTER SIZE HAIL. MANY STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY
DOWNPOURS. THE RISK OF SEVERE WEATHER WILL DIMINISH LATE IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS OF 50
TO 60 MPH AND HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND
HEAVY DOWNPOURS CAN BE ANTICIPATED WITH THESE STORMS AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TOMORROW AFTERNOON AND EVENING...AND AGAIN
ON FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, Jul 17, 11:45 PM CST, 1 hour 45 minutes before
MSZ030-031-180645-
LOWNDES MS-CLAY MS-
1245 AM CDT THU JUL 18 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1245 AM CDT THU JUL 18 2013

...LINE OF STRONG THUNDERSTORMS ADVANCING SOUTHEAST TOWARD THE
GOLDEN TRIANGLE...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE HAIL AND 40 TO 50 MPH WIND GUSTS WAS LOCATED FROM 18 MILES
NORTH OF CALEDONIA TO 27 MILES EAST OF STEENS AT 1244 AM
CDT...MOVING SOUTHWEST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN CLAY AND NORTHEASTERN LOWNDES COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.

LAT...LON 3333 8830 3360 8870 3368 8870 3369 8850
      3367 8849 3368 8841 3370 8840 3369 8837
      3375 8832 3375 8825 3374 8824
TIME...MOT...LOC 0544Z 025DEG 12KT 3394 8836 3362 8786

BYB
Special weather statement, Jul 18, 12:44 AM CST, 46 minutes before
MSZ030-031-033-039-180745-
OKTIBBEHA MS-NOXUBEE MS-LOWNDES MS-CLAY MS-
144 AM CDT THU JUL 18 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
144 AM CDT THU JUL 18 2013

...GUSTY THUNDERSTORMS MOVING THROUGH THE GOLDEN TRIANGLE...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WIND GUSTS WAS LOCATED FROM 14 MILES NORTH OF
PALA ALTO TO 12 MILES SOUTHEAST OF STEENS AT 144 AM CDT...MOVING
SOUTHWEST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKE
ARE ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CLAY...LOWNDES...NORTHERN NOXUBEE AND EASTERN OKTIBBEHA
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3321 8830 3303 8853 3356 8905 3356 8902
      3372 8904 3376 8898 3376 8894 3380 8894
      3382 8891 3382 8872 3368 8871 3369 8850
      3367 8849 3367 8846 3369 8839 3356 8826
TIME...MOT...LOC 0644Z 046DEG 17KT 3386 8871 3339 8824

BYB

The radar

The Columbus AFB radar (KGWX), 43 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 18, 1:30 AM CST
Where
Clay County, 0.9 mi NE of West Pt
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.610, -88.640

Three trees were blown onto a house.

Thunderstorm Wind, Jones

When
July 18, 5:40 AM CST
Where
Jones County, 0.91 mi SW of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.690, -89.140

A tree and a power line were blown down.

Lightning, Lamar

When
July 18, 6:20 AM CST
Where
Lamar County, 1.9 mi WNW of Oak Grove
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.290, -89.450

A tree beside a home was struck by lightning, knocking out power to the home.

Thunderstorm Wind, Bolivar

When
July 18, 12:30 PM CST
Where
Bolivar County, 0.57 mi E of Shelby
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.950, -90.770

Trees and power lines were blown down throughout the city, with some of the trees falling on homes. A few trees were set on fire by lightning as well.

Flash Flood, Sunflower

When
July 18, 2:45 PM CST to 3:25 PM CST
Where
Sunflower County, 0.58 mi E of Indianola to 0.91 mi NW of Pollock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.450, -90.640

Numerous streets were flooded.

Thunderstorm Wind, Warren

When
July 18, 3:15 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.330, -90.870

Three trees were blown down north of Vicksburg.

Funnel Cloud, Bolivar

When
July 20, 1:00 PM CST to 1:04 PM CST
Where
Bolivar County, 2 mi NNE of Boyle
Reported by
Trained Spotter
Coordinates
33.724, -90.711

A funnel cloud was spotted just south southeast of Cleveland. It only lasted a few minutes.

Lightning, Franklin

When
July 20, 3:00 PM CST
Where
Franklin County, 4.19 mi SE of Little Spgs
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.355, -90.682

Lightning set a residence on fire just north of the Smithdale community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463244, 463245, 463246, 463247, 463248, 463249, 470986, 463250.